New York, 2004Tornadoes in New York, May 24, 2004
May 24, 2004 · NWS BGM · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 24, 1:07 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, May 24, 1:07 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT MON MAY 24 2004
.DISCUSSION...
SHORTWAVE DIP IN THE JET STREAM OVER MI MOVING EASTWARD ATTM.
ATTENDANT SFC LOW SLOWLY PROGRESSING ACROSS LAKE ONTARIO. FLOW IS
STRONGER ALOFT ON THE EAST SIDE OF THE SHORTWAVE SUGGESTING THIS
FEATURE WILL WEAKEN OVER THE NEXT 12-24 HOURS. CONUS RADAR SUMMARY
DEPICTS DEVELOPING SEVERE SCENARIO OVER CENTRAL PLAINS BUT MAINLY
QUIET ELSEWHERE.
SFC DEWPOINTS IN 60S IN PLACE OVER CWA THIS AFTERNOON HOWEVER THE
DEPTH OF THE MOIST LAYER IS SHRINKING. PBZ AND ILN SOUNDINGS SHOW
VERY LARGE DRY INTRUSIONS THIS MORNING WITH SHALLOW MOIST LAYERS.
THE LAST HOUR DEW POINT VALUES DIPPED AT DANSVILLE AND PENN YAN TO
OUR WEST. THIS SUGGESTS THE DEEP DRY INTRUSION IS NEARING US AND
WINDS ALOFT ARE MIXING SOME OF IT DOWNWARD. THIS MAY TEND TO LIMIT
SEVERE POTENTIAL TO MORE ISOLATED CELLS. THE SAME MECHANISMS SHOULD
ALSO BE CREATING A CAP ALOFT MEANING IT WILL TAKE GREATER FORCING TO
LIFT CONVECTION TO SEVERE LIMITS.
VAD WINDS SHOW MAINLY UNIDIRECTION SOUTHWESTERLY FLOW WITH GOOD
SPEED SHEAR. AS SFC LOW SLIDES EASTWARD THERE IS POTENTIAL FOR WINDS
TO BACK SOMEWHAT IN THE WARM SECTOR. THIS POTENTIAL IS ALSO
SUGGESTED BY THE MSAS ANALYZED PRESSURE FALLS. THEREFORE DIRECTIONAL
SHEAR MAY BE A BIT LARGER THAN ANTICIPATED.
CONSIDERING LACK OF ACTIVITY ALONG SHORT WAVE THIS
AFTERNOON...CANNOT SEE MUCH OVERNIGHT AS ATMOSPHERE STABILIZES. WILL
PLAY CHANCE POP EARLY OVER NORTHERN FA NEAR EXITING SHORT WAVE AND
DRY ELSEWHERE.
EARLY TUESDAY RESIDUAL MOISTURE REMAINS OVER NORTHERN AND EASTERN NY
STATE. HOWEVER DRY AIR IN PLACE OVER OHIO VALLEY IS PROGGED TO TRACK
INTO PA AND SOUTHERN NY BY EARLY AFTERNOON. THIS SHOULD LEAD TO
AFTERNOON CLEARING. UPSTREAM TEMPS ARE IN THE 72-76F RANGE WHICH
CORRESPONDS NICELY WITH MAV/FWC GUIDANCE. ETA TEMPS IN UPPER 60S
SEEM VERY PESSIMISTIC.
NEXT SHORTWAVE SWINGS OUT OF CENTRAL PLAINS OVERNIGHT TUESDAY. WILL
CONTINUE TO RUN POPS BELOW GUIDANCE BASED ON LACK OF OBSERVED CONUS
ACTIVITY COMPARED TO MODEL PROGS.
BACK TO THE GRIDS AND THE RADAR. ZONES IN ABOUT AN HOUR.
EXTENDED (WED NITE - MON)...
DUE TO THE ACTIVE WX COULD NOT SPEND ALOT OF TIME ON THE XTNDD. BEST
CHCS FOR PCPN APPEAR TO BE ON WED NGT DUE TO LINGERING ACTIVITY FROM
DEPARTING S/WV AGAIN ON FRIDAY AS NXT SYSTEM MOVS THRU AND THEN
SUNDAY INTO MONDAY AS WMFNT SETS UP TO OUR SOUTH. TEMPS NEAR
SEASONABLE.
&&
.AVIATION...
POTNL FOR SOME STRONG TSTMS WITH GUSTY WINDS THIS AFTN. OTRW MAIN
FEATURE OF INTEREST WILL BE LOW CLDS SURGING SEWD BEHIND THE CDFNT.
FOLLOWED THE ETA WHICH APPEARS TO HAVE A GOOD HANDLE ON THIS LOW LVL
MSTR. BROUGHT IFR CIGS INTO SYR/UCA AREAS ARND 04-06Z, SPREADING
SEWD INTO THE SRN TIER AND NE PA IN THE 07-10Z TIME FRAME. LIFR CIGS
PSBL TWDS DAYBREAK AT ITH/BGM. PROFILES SUGGEST THAT LOW CLDS WILL
HANG TUFF THROUGH THE MRNG HRS, WITH SOME IMPVMNT PSBL SRN TIER AND
NE PA TWDS NOON.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FFA UNTIL 8 PM FOR ALL COUNTIES EXCEPT SULLIVAN NY
SVR TSTM WATCH UNTIL 5 PM
FOR NYZ009-015>018-022>025-036-037-044>046-055-056
SVR TSTM WATCH UNTIL 4 PM
FOR NYZ057-062
PA...SVR TSTM WATCH UNTIL 5 PM
FOR PAZ038-039
SVR TSTM WATCH UNTIL 4 PM
FOR PAZ040-043-044-047-048-072
PUBLIC...PADAVONA
EXTENDED/AVIATION...BRADYHazardous weather outlook, May 24, 3:41 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT MON MAY 24 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
441 AM EDT MON MAY 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THUNDERSTORMS WILL OCCUR AGAIN TODAY INTO EARLY TONIGHT. THESE
THUNDERSTORMS COULD HAVE HEAVY RAIN...LARGE HAIL...AND DAMAGING
WINDS. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. FLASH FLOODING IS
ALREADY OCCURRING IN ONONDAGA...MADISON...AND ONEIDA COUNTIES EARLY
THIS MORNING. THIS FLOODING SHOULD ABATE LATER THIS MORNING. FLASH
FLOODING COULD OCCUR AGAIN LATER TODAY. SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY THIS AFTERNOON AND
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER DUE TO THUNDERSTORMS IS AGAIN POSSIBLE ON TUESDAY
AND TUESDAY NIGHT AS A COLD FRONT PUSHES THROUGH. THESE
THUNDERSTORMS COULD AGAIN HAVE HEAVY RAIN...DAMAGING WINDS...AND
LARGE HAIL. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY TO SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MIGHT BE NEEDED AGAIN THIS AFTERNOON INTO
EARLY EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR
REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 24, 1:49 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT MON MAY 24 2004
PAZ040-043-044-047-072-242015-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-WYOMING PA-
249 PM EDT MON MAY 24 2004
...SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING
ARE MOVING ACROSS THE REGION...
SCATTERED THUNDERSTORMS, SOME WITH HEAVY RAIN AND FREQUENT
LIGHTNING, WILL BE ACROSS LACKAWANNA, LUZERNE, SOUTHERN WAYNE, AND
WYOMING COUNTIES THROUGH 4 PM. THESE STORMS HAVE THE POTENTIAL TO
STRENGTHEN AS THE AFTERNOON PROGRESSES, AND A FEW MAY BECOME SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR NORTHEAST
PENNSYLVANIA THIS AFTERNOON.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...SMALL HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. BE PREPARED TO
TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR
UPDATES FROM THE NATIONAL WEATHER SERVICE, OR VISIT OUR WEBSITE AT
WEATHER.GOV.
Special weather statement, May 24, 2:12 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT MON MAY 24 2004
NYZ009-017-018-242015-
CAYUGA NY-ONEIDA NY-ONONDAGA NY-
312 PM EDT MON MAY 24 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 307 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS NEAR SENECA
FALLS MOVING EAST AT 40 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE ALONG THE THRUWAY
CORRIDOR AND BE NEAR...WEEDSPORT AT 325 PM...JORDAN AT 335
PM...BALDWINSVILLE AND LIVERPOOL AT 345 PM...CICERO AT 400 PM... AND
ONEIDA LAKE AT 415 PM.
RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH ARE LIKELY
WITH THE THUNDERSTORM. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS
STORM.
GILT
Special weather statement, May 24, 3:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
406 PM EDT MON MAY 24 2004
NYZ044-045-055-056-242100-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-
406 PM EDT MON MAY 24 2004
...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WIND ABOUT 2 MILES WEST OF NEWARK
VALLEY....MOVING EAST AT 45 MPH.
THE THUNDERSTORM WILL BE NEAR...
NANTICOKE AT 415 PM.
WHITNEY POINT AROUND 425 PM.
SMITHVILLE FLATS AND WILLET AT 435 PM.
LOOK FOR WIND GUSTS TO 35 MPH AND SMALL HAIL WITH THE STORMS.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
GILT
Special weather statement, May 24, 3:08 PM EST, 1 hour 22 minutes before
NYZ009-017-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250100-
SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT MON MAY 24 2004
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SULLIVAN...TIOGA AND TOMPKINS.
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Local storm report, May 24, 3:25 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MOSCOW 41.34N 75.53W
05/24/2004 0.88 INCH LACKAWANNA PA TRAINED SPOTTER
0417 PM HAIL CAMDEN 43.34N 75.75W
05/24/2004 1.00 INCH ONEIDA NY TRAINED SPOTTER
&&
XXXLocal storm report, May 24, 4:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 NW MAINE 42.22N 76.09W
05/24/2004 0.75 INCH TIOGA NY AMATEUR RADIO
0438 PM HAIL 6 ENE MAINE 42.23N 75.96W
05/24/2004 1.00 INCH BROOME NY NWS EMPLOYEE
0430 PM HAIL 1 E GREENTOWN 41.32N 75.30W
05/24/2004 1.00 INCH PIKE PA TRAINED SPOTTER
0450 PM HAIL CHENANGO BRIDGE 42.17N 75.87W
05/24/2004 1.00 INCH BROOME NY NWS EMPLOYEE
0445 PM HAIL 2 SE NANTICOKE 42.26N 76.04W
05/24/2004 1.75 INCH BROOME NY PUBLIC
0455 PM HAIL 4 NE CHENANGO BRIDGE 42.21N 75.81W
05/24/2004 1.00 INCH BROOME NY AMATEUR RADIO
0515 PM TSTM WND DMG REMSEN 43.33N 75.19W
05/24/2004 ONEIDA NY AMATEUR RADIO
TREES UPROOTED
&&
XXXTornado, Broome
- When
- May 24, 4:30 PM EST to 4:35 PM EST
- Where
- Broome County, Sanford
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.100, -75.483
An F1 tornado touched down near Sanford NY at 530 pm EDT. The tornado tracked east into Delaware County where it lifted about 3 miles northeast of Deposit, NY at 540 pm EDT. The tornado uprooted and snapped many trees along its path. The tornado demolished a trailer, damaged siding on a house and destroyed a barn. In addition to the damage from the tornado, there was a 5 mile swath of hail damage in and around Sanford and northeast of Sanford.
Tornado, Delaware
- When
- May 24, 4:35 PM EST to 4:40 PM EST
- Where
- Delaware County, 2 mi N of Deposit to 2 mi NE of Deposit
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.100, -75.433
An F1 tornado touched down near Sanford NY at 530 pm EDT. The tornado tracked east into Delaware County where it lifted about 3 miles northeast of Deposit, NY at 540 pm EDT. The tornado uprooted and snapped many trees along its path. The tornado demolished a trailer, damaged siding on a house and destroyed a barn. In addition to the damage from the tornado, there was a 5 mile swath of hail damage in and around Sanford and northeast of Sanford.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, May 24 to 25, 20041 death · 4 injured · $5.1 million · F2 · 31 events
- Tornadoes and Flash Flooding in Missouri, May 24 to 25, 20041 injured · $15 million · F2 · 86 events
- Tornadoes and Flash Flooding in Iowa, May 24 to 25, 20041 injured · $3.2 million · F0 · 119 events
- Tornadoes and Hail in Oklahoma, May 24, 2004$123,000 · F1 · 72 events
- Tornadoes and Hail in Nebraska, May 24, 2004$1.7 million · F1 · 17 events
- Hail and Damaging Winds in New York, May 24, 2004$1.4 million · 1 in hail · 4 events
- Flood in Wisconsin, May 24 to 31, 2004$1.0 million · 1 event
- Hail in New York, May 24, 2004$1.0 million · 1 in hail · 1 event
- Flood in Wisconsin, May 24 to 31, 2004$800,000 · 1 event
- Hail and Lightning Strikes in Massachusetts, May 24, 2004$350,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 24, 2004$500,000 · 2.75 in hail · 5 events
- Tornadoes and Hail in Kansas, May 24, 2004$100,000 · F1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400706, 5400707.